Alert archive / Arizona / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Jul 22, 2017, 10:21 AM MST for 6 counties in Arizona. It took effect at Jul 22, 2017, 11:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2017, 10:21 AM MST (17:21 UTC)
- In effect from
- Jul 22, 2017, 11:00 AM MST
- Expired
- Jul 22, 2017, 8:35 PM MST
- In force
- 10 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 5.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WGUS65 KTWC 221721 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 1021 AM MST Sat Jul 22 2017 AZZ503-507>513-230130- /O.NEW.KTWC.FF.A.0003.170722T1800Z-170723T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Nogales, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, and Canelo Hills 1021 AM MST Sat Jul 22 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Tucson has issued a * Flash Flood Watch for a portion of Southeast Arizona, including the following areas, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains, Eastern Cochise County below 5000 feet, Galiuro and Pinaleno Mountains, Upper Gila River Valley, Upper San Pedro River Valley, Upper Santa Cruz River Valley/Altar Valley, and White Mountains of Graham and Greenlee Counties. * Through this evening * Scattered to numerous showers and thunderstorms will be developing in a very moist and unstable atmosphere this afternoon and evening. Due to the slow movement of the storms, between one and two inches of rain is possible with any storm that may lead to flash flooding. * Areas along washes, small streams and drainages plus wildfire burn scar areas will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
2 follow-up statements
138 WGUS65 KTWC 222140 FFATWC Flood Watch National Weather Service Tucson AZ 240 PM MST Sat Jul 22 2017 AZZ503-507>513-230600- /O.CON.KTWC.FF.A.0003.000000T0000Z-170723T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Nogales, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, and Canelo Hills 240 PM MST Sat Jul 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... The Flash Flood Watch continues for * A portion of Southeast Arizona, including the following areas, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains, Eastern Cochise County below 5000 feet, Galiuro and Pinaleno Mountains, Upper Gila River Valley, Upper San Pedro River Valley, Upper Santa Cruz River Valley/Altar Valley, and White Mountains of Graham and Greenlee Counties. * Until 11 PM MST this evening * Scattered to numerous showers and thunderstorms will continue to develop this afternoon and evening in a very moist and unstable atmosphere. The strongest storms will be capable of producing between one and two inches of rain in less than one hour which could lead to flash flooding. * Areas along washes, small streams and drainages plus wildfire burn scar areas will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
134 WGUS65 KTWC 230335 FFATWC Flood Watch National Weather Service Tucson AZ 835 PM MST Sat Jul 22 2017 AZZ503-507>513-230445- /O.CAN.KTWC.FF.A.0003.000000T0000Z-170723T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- 835 PM MST Sat Jul 22 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch has been cancelled. Heavy flow in normally dry streambeds and washes will continue overnight, however the threat of heavy rain has greatly diminished. $$ Meyer
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 9:30 AM MST, 51 minutes earlier.
Area forecast discussion, Jul 22, 9:30 AM MST, 51 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 930 AM MST Sat Jul 22 2017 .SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms will prevail into early next week. The greatest daily thunderstorm coverage should occur east to south of Tucson with reduced thunderstorm activity across the western deserts. && .DISCUSSION...Mostly sunny to partly cloudy conditions prevailed across southeast Arizona this morning with a few storms already starting to pop up, mainly over the higher terrain east of Tucson. Upper air charts showed inverted trof extending from northwest NM to southern Sonora MX. Visible imagery this morning showed a MCV near Glenwood NM which was drifting slowly to the southwest. Tucson morning sounding was fairly similar to yesterday with a PW values of 1.82" and a bit stronger northerly steering flow. Latest model data thou is indicating that the steering flow across Graham, Greenlee and Cochise counties this afternoon will be rather light which will increase the flash flood threat due to slow moving storms. WFO El Paso has already hoisted a flash flood watch for SW NM for this afternoon and evening and I will continue to contemplate one for portions of my eastern zones. The cell that developed over the Chiricahua Mountains after 830 am dumped 0.80" in less than an hour. The last three runs of the NAM has been all over the place with respects to placement of heavy rain this afternoon, tonight and into the overnight hours. Flow aloft becomes more E-SE tonight late tonight and potentially southerly on Sunday as models move inverted trof across the area. Sunday could end being rather gunked over with lots of showers around and embedded isolated thunderstorms. Below normal high temperatures to continue this weekend with well below normal highs possible on Sunday based on lots of cloud cover around. Mid-shift already made downward adjustments for today and Sunday and await full 12z MOS data before making any further changes. At this time, the forecast high in Tucson for Sunday of 89 degrees would be the first sub-90 high in July since 2010. Monsoon train remains on the track next week while high temperatures warm back to late July normal values. && .AVIATION...Valid thru 23/12Z. VFR conditions with cloud decks generally 5k-10k ft AGL with BKN layers above, and surface wind variable in direction mainly less than 12 kts. SCT TSRA/SHRA developing after 22/18Z and continuing through the remainder of the period. Winds vicinity TSRA could gust 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue into early next week with locally heavy rain and strong winds. Temperatures will remain below normal with a continuation of elevated humidity levels through Tuesday. Wednesday through Friday conditions will become a bit drier and warmer with somewhat less convection. From 20-foot winds will mainly remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 21, 8:15 PM MST | Special Weather Statement | TWC | 30 min | |
| Jul 21, 8:31 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 22, 12:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 22, 1:34 PM MST | Flash Flood Warning | TWC | Graham | 116 min |
| Jul 22, 2:01 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 119 min |
| Jul 22, 2:44 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 46 min |
| Jul 22, 2:49 PM MST | Flash Flood Warning | TWC | Santa Cruz | 116 min |
| Jul 22, 3:21 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 114 min |
| Jul 22, 3:49 PM MST | Special Weather Statement | TWC | Graham | 41 min |
| Jul 22, 4:02 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 118 min |
| Jul 22, 4:35 PM MST | Areal Flood Advisory | TWC | Cochise | 115 min |
| Jul 22, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
Nearby
Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.